Virginia, 2013Winter Weather in Virginia, March 21, 2013
March 21, 2013 · NWS RNK · 2 events in 2 counties and zones
2 inches contributed to several accidents on I-81 causing major delays.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning snowfall ranging from a dusting to 0.2 inches contributed to several accidents on I-81 causing major delays.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 21, 6:18 AM EST, 42 minutes earlier.
Area forecast discussion, Mar 21, 6:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 AM EDT THU MAR 21 2013
.SYNOPSIS...
A COUPLE OF UPPER DISTURBANCES MOVE ACROSS THE AREA TODAY. HIGH
PRESSURE WILL WORK IN FROM THE WEST TONIGHT...AND EXPAND INTO THE
SOUTHEAST INTO FRIDAY. A STORM SYSTEM OVER TEXAS WILL IMPACT THE
AREA THIS WEEKEND AS IT MOVES TO THE SOUTHEAST U.S.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 355 AM EDT THURSDAY...
A COUPLE MORE SHORTWAVES WILL PIVOT AROUND THE BIG TROUGH OVER THE
NORTHEAST TODAY. BASED ON TRACK OF THESE TWO VORTS POTENTIAL FOR
ENHANCED SNOW SHOWERS WILL PERSIST ACROSS THE WRN SLOPES OF SE
WV...WITH LESS IN THE NC MTNS. NOT OUT OF THE QUESTION TO SEE
ANOTHER 2 OR 3 INCHES ON TOP OF WHAT HAS ALREADY FALLEN IN THE MTNS
OF SE WV WHICH SHOULD BRING TOTAL SNOW AROUND 4 TO 5 INCHES WHEN ALL
SAID AN DONE. GIVEN THAT WE DO NOT HAVE AN ADVISORY OUT AND ONLY
EXPECTING THE FAR WRN SLOPES OF GREENBRIER COUNTY TO ACCUMULATE UP
TO 3 INCHES...WILL STICK WITH SPECIAL WX STATEMENTS. IN ADDITION
WILL HAVE WIND CHILLS SUB-ZERO OVER THE MOUNTAINS FROM NC INTO
WV...ABOVE 3500 FEET...AND THIS WILL BE MENTIONED AS WELL IN THE SPS.
FORECAST ISSUE TODAY WILL BE DRYING OUT EAST AND ALTHOUGH TEMPS WILL
BE COLD...HUMIDITIES ARE STILL GOING TO SINK TO AROUND 20 PERCENT
ACROSS THE PIEDMONT AND SOME OF THE FOOTHILLS. GIVEN SUSTAINED WINDS
OF 10 TO 20 MPH ARE EXPECTED WITH A FEW GUSTS UP TO 30 MPH...AND PER
COORDINATION WITH FIRE MANAGEMENT OFFICIALS WILL THROW AN SPS FOR
ENHANCED FIRE DANGER EAST OF THE BLUE RIDGE.
SHOULD SEE TEMPS GO NOWHERE TODAY IN THE WEST AND 8H TEMPS ARE
ALREADY DROPPING TO -10 IN THE WEST RIGHT NOW AND SHOULD DROP TO -
15C BY THIS AFTERNOON. WITH LINGERING CLOUD COVER AND GUSTY WINDS
WILL HAVE TEMPS IN THE 20S ACROSS THE HIGHER MOUNTAINS AS WELL AS
MOST OF THE SE WV AREA...RANGING TO AROUND 30 IN THE NEW RIVER
VALLEY AND AND IN THE MID 30S TO NEAR 40 EAST.
WINDS TODAY AS MENTIONED WILL BE GUSTY ALTHOUGH WINDS ALOFT ARE NOT
THAT STRONG...SO NOT THINKING IT WILL BE STRONGER THAN WHAT WE HAD
TUESDAY...BUT AN OCCASIONAL GUST OVER 40 MPH AT THE HIGHER TERRAIN
OF NC/FAR SW VA CANNOT BE RULED OUT.
SKIES WILL BE CLEARING EAST OF THE MOUNTAINS AFTER THE LAST
SHORTWAVE MOVES ACROSS MIDDAY...WITH MIX OF CLOUDS UNTIL THEN.
REALLY HARD TO SEE CLOUDS CLEARING IN THE FAR WRN MTNS OF SE WV
THROUGH THIS AFTERNOON.
TONIGHT...HIGH PRESSURE WILL MOVE IN FROM THE OHIO VALLEY INTO THE
SOUTHERN APPALACHIANS WITH ENOUGH OF A GRADIENT TO KEEP WINDS UP
INTO MOST OF THE NIGHT ESPECIALLY NORTH AND EAST OF THE ROANOKE
AREA. THE GRADIENT WILL BE ENOUGH TO KEEP TEMPS DROPPING EVEN
FURTHER. STILL LOOKING AT LOWS SOME 15 TO 20 DEGREES BELOW NORMAL
FOR LATE MARCH WITH TEENS IN THE WEST AND LOWER 20S EAST.
FLURRIES/LIGHT SNOW SHOWERS IN NWRN GREENBRIER COUNTY TAPER OFF
OVERNIGHT WITH CLEARING.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 400 AM EDT THURSDAY...
WILL START THE DAY OUT WITH HIGH PRESSURE...STRETCHING FROM THE
UPPER PLAINS THROUGH THE MID ATLANTIC...AS THE DOMINANT FEATURE IN
OUR WEATHER PATTERN. AS SUCH...EXPECT MOSTLY CLEAR SKIES AND WHILE
TEMPERATURES WILL BE ON THE CHILLY SIDE...THEY WILL WARM INTO THE
LOW/MID 40S ACROSS THE MOUNTAINS AND THE LOW 50S ACROSS THE
PIEDMONTS BY AFTERNOON. CLOUD COVER WILL BEGIN TO INCREASE DURING
THE AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE ADVANCES EASTWARD
FROM THE CENTRAL MISSISSIPPI RIVER VALLEY...WITH PRECIPITATION
ENTERING THE MOUNTAINS FRIDAY NIGHT.
WHILE THE MAJORITY OF PRECIPITATION ASSOCIATED WITH THIS SYSTEM WILL
PASS SOUTH OF OUR AREA...EXPECT TO SEE A MIXTURE OF LIGHT RAIN AND
SLEET ENTERING OUR AREA AROUND SUNSET FRIDAY...CHANGING OVER TO
SLEET AND LIGHT SNOW BY MIDNIGHT SATURDAY...BEFORE CHANGING BACK TO
RAIN LATE SATURDAY MORNING AS DAYTIME HEATING KICKS IN.
PRECIPITATION AMOUNTS WILL REMAIN LIGHT...PERHAPS A TENTH OF AN INCH
ACROSS THE NORTH CAROLINA MOUNTAINS...AND THEREFORE DO NOT EXPECT
WIDESPREAD SNOW/SLEET ACCUMULATIONS. THIS SYSTEM WILL MOVE EAST OF
OUR AREA SATURDAY AFTERNOON...HOWEVER THE BREAK IN PRECIPITATION
WILL REMAIN SHORTLIVED AS ANOTHER MORE POWERFUL LOW PRESSURE SYSTEM
APPROACHES FROM THE GULF COAST.
BY LATE SATURDAY EVENING...WILL SEE ANOTHER DEEP LOW PRESSURE SYSTEM
ADVANCING NORTHEAST FROM THE GULF COAST...WHILE COOL HIGH PRESSURE
WEDGES SOUTHWARD ALONG THE EASTERN FACE OF THE APPALACHIANS FROM THE
GREAT LAKES. THE WARMER GULF AIR RIDING NORTHEAST WITH THE LOW WILL
ALLOW THE PRECIPITATION TO FALL AS A COLD RAIN SATURDAY NIGHT...WITH
PERHAPS A FEW POCKETS OF SLEET AND FREEZING RAIN FROM SOUTHEAST WEST
VIRGINIA THROUGH THE SHENANDOAH VALLEY. EVAPORATIVE COOLING MAY ALSO
ALLOW TEMPERATURES TO FALL TO FREEZING ALONG THE BLUE RIDGE PARKWAY
SOUTH OF ROANOKE ON SUNDAY MORNING/AFTERNOON...ALLOWING FOR THE
DEVELOPMENT OF FREEZING RAIN...BUT HAVE ONLY LOW CONFIDENCE IN THAT
AT THIS TIME.
BY SUNDAY EVENING...A DEVELOPING LOW ALONG THE CAROLINA COAST WILL
TAKE OVER AS THE DOMINANT FEATURE...CAUSING WINDS ACROSS OUR AREA TO
SHIFT NORTHWESTERLY...DRAWING COLDER AIR IN FROM THE GREAT LAKES
REGION. AS SUCH...WILL SEE RAIN CHANGE OVER TO SNOW BY SUNSET...WITH
ACCUMULATING SNOWFALL ACROSS THE WEST FACING SLOPES...AND FLAKES
FLYING EAST OF THE BLUE RIDGE AFTER MIDNIGHT. WINDS WILL ALSO BE ON
THE GUSTY SIDE AS HIGH PRESSURE BUILDS INTO THE AREA...WITH THE
POTENTIAL FOR UP TO 40 MPH GUSTS ACROSS THE MOUNTAINS LASTING
THROUGH MONDAY MORNING.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 400 AM EDT THURSDAY...
LOOKING INTO THE NEXT WORKWEEK...THE EASTERN UNITED STATES REMAINS IN
LONGWAVE TROF PATTERN WITH BELOW NORMAL TEMPERATURES. THE FORECAST
AREA TRANSITIONS TO NORTHWEST FLOW UPSLOPE RAIN/SNOW SHOWERS BY LATE
TUESDAY. LITTLE DEVIATION FROM WPC TEMPERATURE GUIDANCE AT THIS TIME
FRAME.
&&
.AVIATION /11Z THURSDAY THROUGH MONDAY/...
AS OF 720 AM EDT THURSDAY...
FORECAST FOR TERMINALS STILL LOOKS LIKE MVFR BLF/LWB THIS MORNING
WITH POTENTIAL FOR IFR CIGS/VSBYS IN ANY HEAVIER SNOW
SHOWERS...BUT TIME WINDOW IS SMALL SO THAT AM NOT INCLUDING AT
THIS POINT IN THE TERMINALS. FURTHER EAST CANNOT RULE OUT A 30
MINUTE PERIOD OF SNOW SHOWERS AT BCB WITH VSBYS FALLING TO 5SM
BETWEEN 06Z-07Z...AND MVFR CIGS. OVERALL...FROM BCB EAST SHOULD BE
MAINLY VFR AND AT TIMES HIGH END MVFR AT BCB.
THE AREA GOES INTO NW FLOW THIS PERIOD WHERE GUSTY WINDS AGAIN
TAKE SHAPE THROUGH THE MORNING INTO LATE AFTERNOON WHERE GUSTS
OVER 25 KNOTS EXPECTED...WITH TURBULENCE SETTING UP LEE OF THE
MTNS. WINDS DO NOT LOOK AS STRONG AS WHAT OCCURRED TUESDAY. SNOW
SHOWERS FADE BY LATE IN THE DAY...BUT LOOK FOR CIGS STAYING IN THE
LOW END VFR RANGE AT BLF/LWB.
SKIES CLEARING OUT FOR THURSDAY NIGHT AND FRIDAY.
HIGH PRESSURE WILL LEAD TO VFR CONDITIONS FOR FRIDAY. SOME
HIGH LEVEL MOISTURE MAY BEGIN TO MOVE INTO THE AREA AS EARLY AS
FRIDAY NIGHT FROM THE SOUTHWEST. MODELS...ALTHOUGH HAVING THEIR
DIFFERENCES...ARE BEGINNING TO FAVOR INCREASING MOISTURE TO AREAS
SOUTH OF THE VIRGINIAS FRIDAY NIGHT AND SATURDAY...THEN BRINGING
THIS MOISTURE NORTHWARD INTO THE VIRGINIAS FOR THE LATER HALF OF
THE WEEKEND INTO EARLY NEXT WEEK.
&&
.FIRE WEATHER...
AS OF 430 AM EDT THURSDAY...
DESPITE A COLDER DAY...HUMIDITY LEVELS SINK TO AROUND 20 PERCENT
EAST OF THE BLUE RIDGE THIS AFTERNOON...AND WITH NORTHWEST WINDS
GUSTING OVER 20 MPH...THE FIRE DANGER WILL BE ELEVATED...AS FINE
FUELS DRY OUT. THE PRECIPITATION FROM THE UPPER DISTURBANCES WAS
SCANT OUT EAST. 10 HOUR FUELS ARE CURRENTLY RUNNING 8 TO 12
PERCENT...ALTHOUGH VERY COLD AIR MAY SLOW THE DRYING DOWN SOME
TODAY.
HUMIDITIES RECOVER ONLY TO ABOUT 50 TO 60 PERCENT IN THE PIEDMONT
TONIGHT...WHILE WINDS DIMINISH WITH HIGH PRESSURE MOVING IN...BUT
SOME AREAS SHOULD STAY AROUND 10 MPH SUSTAINED.
FRIDAY LOOKS LIKE ANOTHER DRY DAY BUT WITH HIGH PRESSURE
AROUND...WIND SPEEDS STAY UNDER 10 MPH. HUMIDITY LEVELS SINK INTO
THE TEENS THOUGH EAST OF THE BLUE RIDGE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...NF
LONG TERM...AMS
AVIATION...KK/PM/WP
FIRE WEATHER...WP
Hazardous weather outlook, Mar 21, 3:42 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT THU MAR 21 2013
WVZ045-220845-
GREENBRIER-
442 AM EDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SNOW SHOWERS WILL PERSIST THROUGH THIS EVENING BEFORE ENDING.
ADDITIONAL SNOW ACCUMULATION WILL BE AN INCH OR SO...EXCEPT UP TO
3 INCHES IN THE WESTERN HIGHER ELEVATIONS. WIND CHILLS THIS
MORNING WILL BE AROUND ZERO AT TIMES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ACCUMULATING SNOW AND SOME SLEET ARE POSSIBLE SUNDAY...AND
PERHAPS INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ042-043-220845-
MERCER-SUMMERS-
442 AM EDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SNOW SHOWERS WILL ACCUMULATE ANOTHER INCH THROUGH THIS AFTERNOON
BEFORE ENDING. WIND CHILLS EARLY THIS MORNING WILL DROP AS LOW AS
ZERO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ACCUMULATING SNOW OR SLEET WILL BE POSSIBLE BY SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ007-009-015-220845-
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-
442 AM EDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
AN INCH OR LESS OF SNOW WILL OCCUR THIS MORNING. WIND CHILLS THIS
MORNING WILL ALSO DROP AS LOW AS ZERO...MAINLY IN THE HIGHER
ELEVATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A POTENTIAL FOR WINTRY WEATHER SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-VAZ010>014-016>020-WVZ044-220845-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-MONROE-
442 AM EDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
POCKETS OF SNOW SHOWERS MAY BRING A QUICK INCH EARLY THIS MORNING.
WIND CHILLS WILL DROP INTO THE SINGLE DIGITS AS WELL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WINTER WEATHER IS POSSIBLE AGAIN BY SUNDAY AND INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ022>024-220845-
ROANOKE-BOTETOURT-ROCKBRIDGE-
442 AM EDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WINTER WEATHER WILL BE POSSIBLE SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-220845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
442 AM EDT THU MAR 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
LOW HUMIDITY AND GUSTY WINDS WILL CREATE ELEVATED FIRE DANGER
CONDITIONS THIS AFTERNOON INTO EARLY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SOME WINTER WEATHER IS POSSIBLE SUNDAY INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 21, 3:19 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 AM EDT THU MAR 21 2013
VAZ007-010-011-WVZ042>045-211200-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
419 AM EDT THU MAR 21 2013
...COLDER AIR TO POUR IN ALONG WITH ACCUMULATING SNOW SHOWERS...
SNOW SHOWERS ARE GOING TO BE OCCURRING OFF AND ON THROUGH THE
MORNING ACROSS THE AREA. ACCUMULATIONS SHOULD BE AN INCH OR LESS
OUTSIDE OF THE HIGHER ELEVATIONS...BUT WITH TEMPERATURES IN THE
20S AND SOME TEENS...ANY SNOW WILL BRING SLICK TRAVEL. ACROSS THE
MOUNTAINS OF WESTERN GREENBRIER...UP TO 3 ADDITIONAL INCHES MAY
ACCUMULATE THROUGH EARLY AFTERNOON. IN ADDITION TO THE SNOW...WIND
CHILLS EARLY THIS MORNING WILL DROP TO AROUND ZERO AT TIMES...WITH
SUB-ZERO WIND CHILLS ALONG THE HIGHER RIDGES.
FOLKS TRAVELING THIS MORNING ARE GOING TO NEED TO PLAN ACCORDINGLY
AND ALLOW MORE TIME TO GET TO THEIR DESTINATION. WATCH FOR SLICK
ROADS...AND SOME LIMITED VISIBILITIES IN HEAVIER SNOW SHOWERS.
NCZ001-018-VAZ009-015-211200-
ASHE-WATAUGA-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...MARION...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY
419 AM EDT THU MAR 21 2013
...SNOW SHOWERS WILL BE TAPERING OFF BY THIS AFTERNOON...
THERE WILL BE A FEW PERIODS OF SNOW SHOWERS ACROSS THE MOUNTAINS
AT LEAST INTO LATE MORNING. ADDITIONAL ACCUMULATIONS AROUND AN
INCH OR LESS IS EXPECTED...WITH THE HIGHER TOTALS CONFINED TO THE
MOUNTAIN TOPS. WITH TEMPERATURES IN THE 20S...ANY SNOW
ACCUMULATION WILL CREATE SLICK TRAVEL. IN ADDITION...GUSTY WINDS
WILL BE BLOWING THE SNOW AROUND...AND SENDING WIND CHILLS TO
AROUND ZERO THROUGH MID MORNING.
THOSE TRAVELING WILL NEED ALLOW MORE TIME TO GET TO THEIR
DESTINATION AND PLAN AHEAD TO ENCOUNTER SLICK ROADS AND SOME
LOWER VISIBILITIES IN HEAVIER SNOW SHOWERS.
Special weather statement, Mar 21, 3:27 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT THU MAR 21 2013
NCZ003>006-019-020-VAZ032>035-043>047-058-059-220000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
427 AM EDT THU MAR 21 2013
...FIRE DANGER WILL BE ELEVATED THIS AFTERNOON INTO EARLY EVENING...
DESPITE THE COLDER TEMPERATURES ARRIVING TODAY...HUMIDITY LEVELS
WILL AGAIN SINK BACK TO AROUND 20 PERCENT THIS AFTERNOON. WINDS
SUSTAINED AT 1O TO 20 MPH...WITH OCCASIONAL GUSTS OVER 30 MPH WILL
CREATE ADDITIONAL DRYING TO FINE FUELS. THIS WILL ENHANCE THE
THREAT OF RAPID FIRE SPREAD.
FOLKS SHOULD AVOID DOING ANY BURNING OUTDOORS TODAY. PROPERLY
EXTINGUISH ALL SMOKING MATERIALS...AND CHECK WITH LOCAL OFFICIALS
REGARDING LOCAL BURNING POLICY.
Special weather statement, Mar 21, 6:59 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 AM EDT THU MAR 21 2013
VAZ045>047-058-059-211330-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
759 AM EDT THU MAR 21 2013
...PERIOD OF MODERATE TO HEAVY SNOW EARLY THIS MORNING...
A SWATH OF SNOW WILL CONTINUE TO SINK SOUTH FROM APPOMATTOX COUNTY
INTO PARTS OF CAMPBELL...CHARLOTTE AND HALIFAX COUNTIES THROUGH
930 AM. A QUICK INCH OR TWO OF SNOW COULD FALL ESPECIALLY BETWEEN
APPOMATTOX AND CHARLOTTE COURTHOUSE DURING THE NEXT HOUR. THIS
WILL LIKE CAUSE BRIDGES AND OVERPASSES TO BECOME SNOW COVERED AND
SLICK IN SPOTS. MOTORISTS SHOULD USE CAUTION AS SLICK SPOTS
DEVELOP DURING THE NEXT HOUR BEFORE SOME WARMING TAKES PLACE.
Winter Weather, Montgomery
- When
- March 21, 7:00 AM EST to 9:00 AM EST
- Where
- Montgomery forecast zone
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snowfall up to 0.2 inches in Montgomery County may have contributed to a multi-vehicle accident on I-81 reported at mile marker 105.1.
Winter Weather, Pulaski
- When
- March 21, 7:00 AM EST to 9:00 AM EST
- Where
- Pulaski forecast zone
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snowfall may have contributed to an accident on I-81 in Pulaski County. Reported snowfall in the county was only 0.1 inches at two CoCoRaHS sites.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Arkansas, March 21 to 22, 201319 events
- High Surf in Hawaii, March 21 to 22, 201313 events
- Heavy Snow and Winter Weather in Arkansas, March 21 to 22, 20138 events
- High Wind in Texas, March 21 to 23, 201363 kt wind · 7 events
- Heavy Snow and Winter Weather in Massachusetts, March 21 to 22, 20137 events
- Winter Storm in Missouri, March 21 to 22, 20137 events
- Winter Weather in New Jersey, March 21, 20136 events
- Winter Weather in Wyoming, March 21, 20136 events
- Winter Storm and Winter Weather in Missouri, March 21 to 22, 20134 events
- Winter Weather in Delaware, March 21, 20132 events
- Damaging Winds in Colorado, March 21, 201360 kt wind · 2 events
- Winter Storm in Montana, March 21 to 23, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441072, 441075.